Common Medications That Lead to Fragile Teeth

michael stein Blog

Some dental patients, despite their best attempts to maintain good oral hygiene and habits, find that their teeth have become fragile, prone to decay and breakage. Oral health problems affect both mood and self esteem, because in addition to being painful, patients often find damaged or lost teeth to be embarrassing. In cases where teeth are damaged despite the patient’s best efforts to take care of them, one possible factor is medication. Some common medications can weaken teeth, most often when they are taken in high doses or over a long period of time.

Like the other bones in our bodies, teeth need calcium for strength. Unfortunately, many medications potentially interfere with the absorption of calcium. Proton pump inhibitors, a type of drug taken for acid reflux—think Prevacid, Prilosec, and Nexium—make it difficult for the body to take in calcium by blocking the production of stomach acid. Their effects can be countered by taking calcium citrate supplements, which can be absorbed without stomach acid. Steroids such as cortisone and prednisone, which are prescribed to fight inflammation for a wide variety of medical conditions, can also lead to bone loss through calcium deficiency when taken over a long period of time. Teeth structurally weakened by lack of calcium can crack and break under normal stresses.

Medications that cause dry mouth as a side effect can also pose a risk to your teeth. Saliva is the first line of defense against tooth decay, through its ability to wash away food particles, inhibit bacterial growth, and maintain a favorable pH balance in the mouth. Without saliva, the acids produced when bacteria break down sugar erode the enamel unchecked, making teeth prone to cavities and decay. Unfortunately, common medications that can cause dry mouth number in the hundreds, including antihistamines, decongestants, blood pressure medications, anti-anxiety medications, antidepressants, muscle relaxers, seizure medications, and more.

Another type of medication that can cause teeth to become fragile are oral bisphosphonates, such as Fosamax and Boniva. These medications, prescribed to treat osteoporosis, work by slowing the body’s removal of old bone tissue. However, they have also been associated with a condition called osteonecrosis of the jaw, which can cause bone loss and loose teeth.

Additional factors to consider if you suspect that medication may be contributing to your dental problems are that some medications can be an unsuspected source of sugar, and that multiple medications may interact to exacerbate side effects deleterious to your oral health. Both prescription and over-the-counter medications should be considered as possible causes.

If you suspect that a medication or combination of medications you’re taking may be contributing to problems with your teeth, consult a dentist as soon as possible. A knowledgeable practitioner can help identify the culprit, preserve the teeth you have, and devise solutions to repair or replace damaged teeth. To schedule a consultation with Dr. Hale, please call 818-999-0900.

Schedule an Appointment with Dr. Hale

Your Name

Your Email

Your Phone

How did you hear about us?

Your Message

 I would like to request an appointment